Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS Topeka, KS

June 28, 2024Geary County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 28, 2024, 6:35 PM CDT for Geary County, Kansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2024, 6:35 PM CDT (23:35 UTC)
Expired
Jun 29, 2024, 12:15 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Geary County, KS

The radar

The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 6:40 PM CDTFLASH FLOOD1 W Junction City, KSNumerous streets flooded across Junction City. EM reported a water rescue.
Jun 28, 6:42 PM CDTRAIN 3.572 Nw Junction City, KSPublic weather station - rainfall from 1730 to 1842 local time.
Jun 28, 8:31 PM CDTFLASH FLOOD3 Sw Junction City, KSFlash flooding still ongoing in Junction City. Over a foot of water reported on roadways and in parking lots.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

702 
WGUS53 KTOP 282335
FFWTOP
KSC061-290215-
/O.NEW.KTOP.FF.W.0013.240628T2335Z-240629T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
635 PM CDT Fri Jun 28 2024

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Central Geary County in east central Kansas...

* Until 915 PM CDT.

* At 634 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Junction City and Grandview Plaza.

This includes Interstate 70 between mile markers 291 and 310.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3909 9671 3907 9671 3907 9660 3895 9665
      3898 9688 3899 9693 3901 9695 3910 9694
      3910 9685 3909 9685 3909 9674 3908 9674
      3909 9673

FLASH FLOOD...RADAR INDICATED

$$

Gargan
3 follow-up statements
894 
WGUS73 KTOP 290009
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
709 PM CDT Fri Jun 28 2024

KSC061-290215-
/O.CON.KTOP.FF.W.0013.000000T0000Z-240629T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geary KS-
709 PM CDT Fri Jun 28 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT THIS 
EVENING FOR CENTRAL GEARY COUNTY...

At 707 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 5 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
possible in the warned area. Flash flooding is already occurring. 
Additionally, emergency management has reported water rescues in the 
area.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and emergency management.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Junction City and Grandview Plaza.

This includes Interstate 70 between mile markers 291 and 310.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3909 9671 3907 9671 3907 9660 3895 9665
      3898 9688 3899 9693 3901 9695 3910 9694
      3910 9685 3909 9685 3909 9674 3908 9674
      3909 9673

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CP
471 
WGUS53 KTOP 290151
FFWTOP
KSC061-290515-
/O.EXT.KTOP.FF.W.0013.000000T0000Z-240629T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
851 PM CDT Fri Jun 28 2024

The National Weather Service in Topeka has extended the

* Flash Flood Warning for...
  Central Geary County in east central Kansas...

* Until 1215 AM CDT.

* At 849 PM CDT, local law enforcement and trained spotters reported 
  flash flooding warned area. Between 4.5 and 6.5 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding.

  SOURCE...Law enforcement and trained spotter reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Junction City and Grandview Plaza.

This includes Interstate 70 between mile markers 291 and 310.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3909 9671 3907 9671 3907 9660 3895 9665
      3898 9688 3899 9693 3901 9695 3910 9694
      3910 9685 3909 9685 3909 9674 3908 9674
      3909 9673

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Teefey
243 
WGUS73 KTOP 290522
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1222 AM CDT Sat Jun 29 2024

KSC061-290532-
/O.EXP.KTOP.FF.W.0013.000000T0000Z-240629T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geary KS-
1222 AM CDT Sat Jun 29 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL GEARY COUNTY...

Flood waters continue to recede. Flash Flooding is no longer 
expected to pose a threat, however, flood warning product 0012 will 
remain in effect through 7 am CDT. Please continue to heed remaining 
road closures.

&&

LAT...LON 3909 9671 3907 9671 3907 9660 3895 9665
      3898 9688 3899 9693 3901 9695 3910 9694
      3910 9685 3909 9685 3909 9674 3908 9674
      3909 9673

$$

BD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:56 PM CDT, 3 hours 39 minutes earlier. Its key messages:

  • Heat Advisory continues until 7pm for portions of central and east central KS, with heat indices around 105 degrees.
  • Isolated thunderstorms in northeast KS late this afternoon into this evening could be severe with damaging wind, hail, a tornado, and brief heavy rain all possible.
  • Additional thunderstorms are possible towards central KS after midnight tonight with damaging wind, although confidence is lower in this scenario.
  • Up and down temperatures with off and on thunderstorm chances for much of next week.
Area forecast discussion, Jun 28, 2:56 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
256 PM CDT Fri Jun 28 2024

.KEY MESSAGES...

- Heat Advisory continues until 7pm for portions of central and east
central KS, with heat indices around 105 degrees.

- Isolated thunderstorms in northeast KS late this afternoon into
this evening could be severe with damaging wind, hail, a tornado,
and brief heavy rain all possible.

- Additional thunderstorms are possible towards central KS after
midnight tonight with damaging wind, although confidence is lower in
this scenario.

- Up and down temperatures with off and on thunderstorm chances
  for much of next week.

&&

.DISCUSSION...
Issued at 255 PM CDT Fri Jun 28 2024

Surface cold front has started to move into north central KS early
this afternoon, with the associated trough axis stretching up
through eastern NE and western IA. 19Z water vapor imagery shows the
upper low spinning well north of us in eastern MT. Meanwhile, gusty
southerly winds and a slowly weakening LLJ have been pumping low-
level warmth and moisture into the area today. Subsidence behind
this morning's system has allowed skies to clear with heat indices
already in the low 100s in a few locations, so will keep the Heat
Advisory going until 7pm.

The main focus revolves around this evening's storm chances and
associated severe weather potential. The latest guidance suggests
that storms look rather isolated late this afternoon into this
evening with upper support being displaced well north of the area,
but think this time frame presents the greater severe risk compared
to the next chance later tonight into the overnight hours. The
atmosphere should continue to become more unstable the rest of this
afternoon, with the higher dew points and therefore highest
instability (3000-4000+ J/kg) concentrated over far northeast KS.
Think 21-00Z is the main time frame to watch for initiation in this
same area where convergence along the frontal boundary should be the
strongest. This instability plus 30-40 kt of deep-layer shear should
be sufficient for supercells. The tornado threat is more uncertain
and looks to be quite localized, as forecast soundings and
hodographs show the best low-level turning near the frontal boundary
with a noticeable decrease in low-level shear and SRH just a short
distance away from the boundary. However, this threat should not be
ignored as locations near the boundary should see the best lift.
Additionally, any storms that develop in this area during this time
could produce locally heavy rainfall with Pwat above 2". The
moisture axis looks to be focused in far eastern KS into MO for much
of this evening before being pushed south into Saturday morning.

The later evening hours should see a bit of a break before the next
possible round of thunderstorms. A cluster of storms looks to
develop in eastern CO and move through western KS, which could move
into portions of central KS overnight, although confidence is not
high on a widespread severe risk as CAMs largely show these
weakening as they move into our area. Western KS has a much more
well-mixed BL to support damaging wind in that environment, whereas
forecast soundings in north central KS become less supportive of
that potential as we get into the late night hours. Still, storms
that manage to maintain themselves as they move eastward could
present a damaging wind threat with locally heavy rainfall. Any
lingering storms should taper off throughout the morning hours
Saturday.

Will need to continue to monitor where the frontal boundary sets up
Saturday to delineate the areas for highest storm chances and
associated severe risks in the afternoon and evening. The trend
today has pushed the boundary a little further south, with much of
the guidance placing it just south of the CWA by mid to late
afternoon. Thinking locations along/south of I-35 are the main areas
to watch if the boundary were to set up further north than currently
forecast. Damaging wind and perhaps small hail would be the main
hazards with storms.

Outside of rain/storms, temperatures look much more manageable
through the weekend with highs in the 80s to near 90 Saturday, and
mid 70s to low 80s Sunday. Unfortunately, the heat does look to make
a return for the early part of the next work week as the upper ridge
to our south expands northward, resulting in hot and humid
conditions again for Monday and Tuesday. There are some periodic
thunderstorm chances in the meantime, although the best chances look
to be Tuesday night into Wednesday when the next front moves through
the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1237 PM CDT Fri Jun 28 2024

South/southwest winds will continue to gust to 20-30 kt at
times this afternoon ahead of an approaching cold front.
Thunderstorms late this afternoon into the evening look to be
isolated, so have opted to leave mention out of TAFs with
confidence in them impacting terminals being too low. However,
if one develops, there could be some brief heavy rain with all
severe hazards possible. Cold front moves through and shifts
winds to the north/northwest late this evening and overnight.
Much of the latest guidance has the next round of storms
weakening as it moves out of western KS, so confidence that
they'll make it this far east is even lower than the first
round. VFR conditions are forecast overall.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ021-KSZ022-
KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ054-KSZ055-KSZ058.

&&

DISCUSSION...Picha
AVIATION...Picha
Hazardous weather outlook, Jun 28, 2:59 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
259 PM CDT Fri Jun 28 2024

KSZ008>012-020-023-024-026-039-040-056-059-292000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Pottawatomie-Jackson-
Jefferson-Shawnee-Douglas-Franklin-Anderson-
259 PM CDT Fri Jun 28 2024

This Hazardous Weather Outlook is for east central Kansas, north
central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms could redevelop late this afternoon into the evening.
If they do they could be capable of large hail, damaging wind gusts,
and an isolated tornado. Any storm that forms will also be capable
of torrential rainfall.

Additional storms may move across western and into central Kansas
after midnight, bringing the threat for damaging winds and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional storms could redevelop along and south of Interstate 35
Saturday late afternoon into the evening. These could also present
the threat for damaging wind and locally heavy rainfall.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ021-022-034>038-054-055-058-292000-
Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Coffey-
259 PM CDT Fri Jun 28 2024

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms could redevelop late this afternoon into the evening.
If they do they could be capable of large hail, damaging wind gusts,
and an isolated tornado. Any storm that forms will also be capable
of torrential rainfall.

Additional storms may move across western and into central Kansas
later in the evening, bringing the threat for damaging winds, hail,
and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional storms could redevelop along and south of Interstate 35
Saturday late afternoon into the evening. These could also present
the threat for damaging wind and locally heavy rainfall.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Jun 28, 6:11 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
611 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Hail             2 SW Junction City      39.01N 96.86W
06/28/2024  M1.00 Inch       Geary              KS   Trained Spotter

            Trained spotter reporting quarter sized
            hail.

&&

IM
Local storm report, Jun 28, 6:22 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
622 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     Hail             2 WNW Junction City     39.03N 96.87W
06/28/2024  M1.75 Inch       Geary              KS   Trained Spotter

            Quarter to golf ball size hail.

&&

IM
Local storm report, Jun 28, 6:24 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
624 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Hail             2 NW Junction City      39.05N 96.86W
06/28/2024  E1.00 Inch       Geary              KS   Public

            Report from mPING: Quarter (1.00 in.).

&&

IM
Local storm report, Jun 28, 6:26 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
626 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Hail             Junction City           39.03N 96.83W
06/28/2024  E1.50 Inch       Geary              KS   Trained Spotter

            Trained spotter reporting quarter to ping
            pong ball size hail in Junction City.

&&

IM
Local storm report, Jun 28, 6:29 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
629 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Tstm Wnd Gst     Grandview Plaza         39.03N 96.79W
06/28/2024  E70 MPH          Geary              KS   Emergency Mngr

            EM also reports trees down in Grandview
            Plaza.

&&

CP
Local storm report, Jun 28, 6:33 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
633 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Tstm Wnd Gst     2 NE Grandview Plaza    39.05N 96.76W
06/28/2024  M64 MPH          Geary              KS   ASOS

            KFRI ASOS recorded wind gust of 64 mph.

&&

IM

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:08 AM CDTSpecial Weather StatementTOPGeary, Lyon, Morris, Wabaunsee52 min
Jun 28, 5:02 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris43 min
Jun 28, 5:43 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Riley47 min
Jun 28, 6:13 PM CDTAreal Flood AdvisoryTOPGeary22 min
Jun 28, 6:30 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPGeary, Riley45 min
Jun 28, 6:38 PM CDTSpecial Weather StatementTOPRiley52 min
Jun 28, 6:43 PM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee32 min
Jun 28, 6:51 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie24 min

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.